Maine, 2024

Hail and Damaging Winds in Maine, May 23, 2024

May 23, 2024 · NWS CAR · 7 events in 2 counties and zones

A cold front and upper level disturbance crossed the region through the afternoon of the 23rd. Thunderstorms developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front and upper level disturbance crossed the region through the afternoon of the 23rd. Thunderstorms developed in advance of the front. Isolated storms reached severe levels producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 23, 12:04 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 23, 12:04 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
104 PM EDT Thu May 23 2024

.SYNOPSIS...
An occluded front will cross the area this morning. Low pressure
will track through Quebec tonight and pull a cold front across the
region on Friday. High pressure will build over the area Saturday
followed by a weak disturbance on Sunday. Low pressure will approach
from the Great Lakes early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
100PM Update...A Severe Thunderstorm Watch has been issued for
the entire area until this evening. The area of clearing clouds
have increased instability across the region, thus increasing
chances of thunderstorm development. Adjusted the enhanced
wording to include damaging winds and large hail with some of
these storms.

Prev discussion blo...
Showers and thunderstorms have lifted along the international
border ahead of shortwave early this morning. Expect isolated
storms move into western zones shortly after sunrise this
morning and head east from there. Occluded front looks to be
located through central NY and heading east this morning.
Current movement puts it thru central CWA around 18z this
afternoon.

Low-mid clouds developing in warm advection this morning over
portions of the area and expect this to continue with morning
starting out partly sunny before clouding up. Given this
scenario best chance for scattered storms looks to develop along
and south of front after 16z from about a Mars Hill to Dover-
Foxcroft line with best surface heating occurring. Showers and
isolated storms expected to the north of the boundary as well as
in marine layer right along the coast. MUCAPE ranges from
1000-2000 JKG-1 along the boundary with shear on the order of
30-40kts. Have continued with idea of gusty winds and small hail
with any storm that develops, though cannot rule out an isolated
severe cell.

Temps tda will be a degree or two cooler than yda with coastal
Washington and the outer islands seeing temps remaining around
60 given similar flow off of the ocean. By 00z tonight front
pushes offshore with skies clearing rapidly in it/s wake.
Clearing will be short-lived as secondary front moves in rapidly
and mid-high clouds begin to encroach across the northwest
toward sunrise.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Warm air will be over the area Friday morning. Low pressure over
Quebec will pull a strong cold front toward the area from the
northwest Friday morning which will reach the northwest by late
morning and continue across the area reaching Downeast by late
afternoon. Some showers and isolated thunderstorms will be scattered
across the north Friday as the front moves through. Temperatures
aloft may be cold enough for any isolated thunderstorms to produce
small hail over the far north. Southern areas are expected to remain
dry through the frontal passage.

Moderately cooler and drier air will follow the frontal passage
Friday afternoon into Friday night with lows Friday night from the
mid 40s north to the low 50s Downeast. A corridor or dry air will
build across the area on Saturday bringing sunshine, a few cumulus
clouds over the north, and highs from the upper 60s over the far
north to the mid 70s over interior Downeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A weak upper level shortwave will approach Saturday night and and
cross the area around midnight. A few spotty showers may be around
with this shortwave. Otherwise, for most places, it will likely
bring only some patchy clouds. Following this disturbance, Sunday
will be partly to mostly cloudy with highs in the low to mid 70s
across the region.

Looking ahead to the beginning of next week, our focus will be on a
large storm system developing over the Great Lakes region supported
by a trough tracking from the northern Plains into the western Great
Lakes. There is some discrepancy between the models as to how
quickly moisture ahead of this system moves in. The GFS has clouds
and some showers moving in late Sunday night while the ECMWF keep a
ridge and high pressure over the area Sunday night. The low then
approaches with a chance for rain on Monday, mainly late. The GFS is
most aggressive with the approach from the rain along a frontal
boundary across our area. The ECMWF, however, is slower with the
approach of the rain as ridging holds on across the area. By late
Monday night, both the GFS and ECMWF carry rain into the area with
the GFS advertising a more stratiform rain and the ECMWF a more
showery rain with an occlusion moving through. Given the size of the
storm and the depth of the upper level wave carrying the system,
rain will be likely at some point early next week even though there
are currently differences in the details of the storm structure and
timing.

Chances for showers will likely persist Tuesday into Wednesday as
the surface low lifts across the area and the upper low spins over
our region. Some showers may continue into Thursday as a trailing
shortwave trough moves through before high pressure builds in with
clearing next Friday.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR across most terminals today. Showers and
thunderstorms expected over all terminals at some point today,
possibly after 16z. FVE may drop to MVFR this morning with
remaining terminals at VFR.

Cannot rule out IFR vsbys/cigs very late in the period over
Downeast terminals but little confidence did not warrant a
mention in TAFs at this point.

SHORT TERM:
Friday...VFR, possibly dropping to MVFR at times over the north. SW
winds becoming NW and gusty.

Friday night...VFR. Gusty W winds.

Saturday...VFR. Light W wind.

Saturday night...VFR, possibly lowering to MVFR at times in southern
sites. Light S wind.

Sunday...VFR. Light SE wind.

Sunday night...VFR, lowering to MVFR. Light E wind.

Monday...MVFR, possibly lowering to IFR late. E wind becoming
SE.

&&

.MARINE...
NEAR TERM: Winds and seas remain below small craft levels today
and tonight. Patchy fog will reduce visibilities over the outer
waters at times today.

SHORT TERM:
Seas may approach 5 ft Tuesday and build up to 10 ft Tuesday
night in response to low pressure moving through. Otherwise,
wind and seas should be below SCA through Monday. A bit of light
mist or patchy fog may be over the waters as a result of humid
air moving over the cooler waters early next week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Buster/LaFlash
Short Term...Bloomer
Long Term...Bloomer
Aviation...Buster/LaFlash/Bloomer
Marine...Buster/LaFlash/Bloomer
Hazardous weather outlook, May 23, 11:51 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1251 PM EDT Thu May 23 2024

MEZ001>006-010-011-015>017-029>032-241700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
1251 PM EDT Thu May 23 2024

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-241700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1251 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 23, 12:00 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Caribou ME
100 PM EDT Thu May 23 2024

MEZ010-231745-
Central Piscataquis ME-
100 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PISCATAQUIS COUNTY
THROUGH 145 PM EDT...

At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Greenville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenville, Kokadjo, Frenchtown, Beaver Cove, Lily Bay, and Spencer
Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Moosehead Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Maine...and north central Maine.

&&

LAT...LON 4555 6977 4555 6975 4557 6973 4558 6971
      4561 6971 4572 6934 4548 6927 4543 6972
      4552 6978 4554 6978
TIME...MOT...LOC 1659Z 246DEG 16KT 4552 6967

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sinko
Special weather statement, May 23, 12:41 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Caribou ME
141 PM EDT Thu May 23 2024

MEZ004-010-231830-
Northern Piscataquis ME-Central Piscataquis ME-
141 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PISCATAQUIS COUNTY
THROUGH 230 PM EDT...

At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lobster Township, or 11 miles west of Ripogenus, moving east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Katahdin, Ripogenus, Baxter State Park, and Lobster Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lobster and Chesuncook Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
north central and east central Maine.

&&

LAT...LON 4611 6891 4582 6882 4578 6882 4575 6942
      4591 6950
TIME...MOT...LOC 1740Z 256DEG 24KT 4586 6941

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Sinko
Special weather statement, May 23, 1:06 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Caribou ME
206 PM EDT Thu May 23 2024

MEZ001-002-231845-
Northeast Aroostook ME-Northwest Aroostook ME-
206 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL AROOSTOOK COUNTY
THROUGH 245 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Fish River Lake, or 15 miles southwest of Deboullie
Mountain, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eagle Lake, Portage, Ashland, Portage Lake, Fish River Lake,
Nashville Plantation, and Winterville.

This includes State Highway 11 between Portage and Winterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Maine.

&&

LAT...LON 4671 6913 4684 6913 4706 6850 4671 6838
TIME...MOT...LOC 1806Z 257DEG 31KT 4678 6903

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sinko
Special weather statement, May 23, 1:11 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Caribou ME
211 PM EDT Thu May 23 2024

MEZ005-010-011-031-231900-
Southern Piscataquis ME-Central Penobscot ME-Northern Penobscot ME-
Central Piscataquis ME-
211 PM EDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PISCATAQUIS AND
CENTRAL PENOBSCOT COUNTIES THROUGH 300 PM EDT...

At 210 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ebeemee, or 10 miles north of Brownville Junction,
moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Millinocket, Howland, East Millinocket, Medway, Ebeemee, Lake View
Plantation, Licoln Township, Enfield, Brownville, Chester, Medford,
Woodville, Maxfield, Seboeis, Ebeemee Lake, Cedar Lake, West Seboeis,
Katahdin Iron Works, Williamsburg, and Barnard.

This includes the following highways...
 Interstate 95 between mile markers 221 and 246.
 State Highway 11 near West Seboeis, and between East Millinocket and
Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern, north central and east central Maine.

&&

LAT...LON 4539 6918 4562 6907 4564 6843 4527 6855
TIME...MOT...LOC 1810Z 275DEG 26KT 4550 6903

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Sinko
Special weather statement, May 23, 1:46 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Caribou ME
246 PM EDT Thu May 23 2024

MEZ015-016-029-231930-
Interior Hancock ME-Coastal Hancock ME-Southern Penobscot ME-
246 PM EDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL HANCOCK AND
SOUTHWESTERN PENOBSCOT COUNTIES THROUGH 330 PM EDT...

At 245 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to near Thorndike to 6 miles north
of Liberty. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bangor, Ellsworth, Bucksport, Newport, Blue Hill, Brewer, Hampden,
Hermon, Dedham, Castine, Verona Island, Penobscot Township,
Orrington, Holden, Levant, Carmel, Orland, Newburgh, Surry, and
Plymouth.

This includes the following highways...
 Interstate 95 between mile markers 162 and 184.
 US Highway 1 near Orland.
 State Highway 9 between Dixmont and Bangor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern and east central Maine.

&&

LAT...LON 4440 6876 4443 6876 4438 6881 4450 6877
      4463 6884 4468 6881 4470 6885 4464 6918
      4489 6923 4479 6863 4441 6857 4433 6875
      4434 6875 4429 6881 4430 6881 4426 6884
      4431 6881
TIME...MOT...LOC 1845Z 296DEG 32KT 4485 6917 4461 6914 4447 6932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sinko

The radar

The Caribou radar (KCBW), 97 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
May 23, 1:49 PM EST
Where
Aroostook County, 0.95 mi W of Portage Lake Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.770, -68.500

Two large trees were toppled across Cottage Road by wind gusts estimated at up to 60 mph. The time is estimated. Hail up to a half inch in diameter also accompanied the storm.

Thunderstorm Wind, Aroostook

When
May 23, 1:49 PM EST
Where
Aroostook County, 0.84 mi SW of Portage Lake Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.760, -68.490

Three large trees were toppled on to power lines on the West Road by wind gusts estimated at up to 60 mph. The time is estimated. Hail up to a half inch in diameter also accompanied the storm.

Thunderstorm Wind, Penobscot

When
May 23, 1:49 PM EST
Where
Penobscot County, Simpson Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.720, -69.100

Several trees were toppled on to power lines in extreme southwest Penobscot county by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
May 23, 2:00 PM EST
Where
Aroostook County, 0.94 mi E of Soldier Pond
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.150, -68.560

Several trees were toppled by wind gusts estimated at up to 60 mph. Sly Brook Road was blocked due to fallen trees. The time is estimated.

Hail, Penobscot

When
May 23, 2:10 PM EST
Where
Penobscot County, Hermon
Measured
1 in hail
Reported by
Public
Coordinates
44.820, -68.900

Thunderstorm Wind, Aroostook

When
May 23, 2:14 PM EST
Where
Aroostook County, 1.67 mi SE of Carson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.830, -68.110

Power lines were brought down on Washburn Road by wind gusts estimated at up to 60 mph. The time is estimated. Hail up to a half inch in diameter also accompanied the storm.

Thunderstorm Wind, Aroostook

When
May 23, 2:44 PM EST
Where
Aroostook County, 0.82 mi SSE of Stebbins
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.769, -67.875

Trees down at multiple properties in Fort Fairfield. Time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181523, 1181524, 1181528, 1181522, 1181527, 1181525, 1185434.